A Caltech Library Service

Nonmyopic optimal portfolios in viable markets

Cvitanić, Jakša and Malamud, Semyon (2014) Nonmyopic optimal portfolios in viable markets. Mathematics and Financial Economics, 8 (1). pp. 71-108. ISSN 1862-9679. doi:10.1007/s11579-013-0109-6.

[img] PDF - Submitted Version
See Usage Policy.


Use this Persistent URL to link to this item:


We provide a representation for the nonmyopic optimal portfolio of an agent consuming only at the terminal horizon when the single state variable follows a general diffusion process and the market consists of one risky asset and a risk-free asset. The key term of our representation is a new object that we call the “rate of macroeconomic fluctuation” whose properties are fundamental for the portfolio dynamics. We show that, under natural cyclicality conditions, (i) the agent’s hedging demand is positive (negative) when the product of his prudence and risk tolerance is below (above) two and (ii) the portfolio weights decrease in risk aversion. We apply our results to study a general continuous-time capital asset pricing model and show that under the same cyclicality conditions, the market price of risk is countercyclical and the price of the risky asset exhibits excess volatility.

Item Type:Article
Related URLs:
URLURL TypeDescription ReadCube Access
Cvitanić, Jakša0000-0001-6651-3552
Additional Information:© 2014 Springer. Received: 27 May 2013. Accepted: 9 October 2013. Published online: 24 October 2013. The research of J. Cvitanić was supported in part by NSF grant DMS 10-08219. The research of S. Malamud was supported in part by NCCR FINRISK, Project D1. We thank Patrick Bolton, Jerome Detemple, Bernard Dumas, Campbell Harvey, Julien Hugonnier, Elyes Jouini, Loriano Mancini, Rajnish Mehra, and Erwan Morellec for helpful comments, as well as audiences at a number of seminars and conferences. Existing errors are our sole responsibility. A previous version of this paper was titled “Equilibrium Asset Pricing and Portfolio Choice with Heterogeneous Preferences”.
Funding AgencyGrant Number
NSFDMS 10-08219
Subject Keywords:Heterogeneous agents Nonmyopic optimal portfolios Hedging demand Equilibrium
Issue or Number:1
Classification Code:JEL: D53 G11 G12
Record Number:CaltechAUTHORS:20170622-142956786
Persistent URL:
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:78473
Deposited On:22 Jun 2017 21:48
Last Modified:15 Nov 2021 17:40

Repository Staff Only: item control page